CBS Anchor Frances Wang Reveals Painful Skin Condition in an Emotional Instagram Post
"I really hope this will prevent someone else from going through the same physical, emotional, and psychological pain."
On September 16, CBS anchor Frances Wang revealed via Instagram that she'd been suffering from a painful skin condition. Now, Wang, who's based in Miami, is opening up even more about her experience in hopes of helping others dealing with the same thing.
In a new interview with People, Wang revealed that her skin issues began when she was prescribed a topical steroid cream for her eczema, which she had hoped would clear up upon moving to Miami from her home in California.
But, rather than clearing up the eczema, the steroid cream only worsened things by making the skin break out in "painful, persistent acne," according to People. It was after being prescribed more steroids from a doctor after getting sick, Wang said her "face blew up," adding that “it looked like a giant rash, like I had a crazy allergic reaction with acne on top of it.”
Wang said she spent months trying to hide her skin issues from colleagues and viewers, but once the pain became too much to deal with on her own, she sought help from a dermatologist and was eventually diagnosed with a condition called perioral dermatitis—a rash around the mouth that can be triggered by topical steroid cream use. (Wang admits that the condition has spread to her forehead, as well. "I guess it's no longer just perioral," she said on Instagram.)
What exactly is perioral dermatitis?
According to the US National Library of Medicine (USNLM), a division of the National Institutes of Health, perioral dermatitis is a skin disorder that resembles acne or rosacea, and turns up as little red bumps on the lower half of the face. Those red bumps, per the USNLM, can cause a burning feeling around the mouth, and may also be filled with fluid or pus.
Perioral dermatitis can be caused by a number of factors, according to the American Osteopathic College of Dermatology (AOCD), but “prolonged use of topical steroid creams” (like Wang's case) is among the most common causes. It can also be triggered by prescription steroid sprays inhaled via the mouth and nose, using too much moisturizer and “heavy face creams," and skin irritations, rosacea, and even fluorinated toothpastes.
The condition is typically diagnosed after a dermatologist examines you, but other tests may be performed to determine whether the condition was caused by a bacterial infection, per the USNLM.
Unfortunately, perioral dermatitis doesn’t go away immediately after the use of steroid creams is stopped. In fact, it will likely get worse before it gets better. “Once the steroid cream is discontinued, the rash appears and feels worse for days to weeks before it starts to improve,” according to the AOCD’s website. It says that, though you might be tempted to use the cream to make the rash go away, you should resist that urge. “Think of the face as a cream junkie that needs a ‘fix’—one needs to go ‘cold-turkey,’” the website explains.
Replacing that product with a mild soap or a soap substitute can be helpful. (The AOCD lists Dove and Cetaphil as specific examples of such soap products.) You shouldn’t be scrubbing your face, though. Additionally, your dermatologist might ask you to stop using fluorinated toothpaste if your rash is particularly stubborn. And, on top of that, they might suggest oral antibiotics and a topical antibacterial lotion or cream. “These can be continued for several months in order to prevent recurrences,” per the AOCD.
But, while recurrences are definitely possible, the AOCD says that “perioral dermatitis is a common skin problem, but fortunately most people do very well with proper treatment."
As for Wang, specifically, People said she's still struggling with her skin, despite her acne clearing up slightly. So far, she said she's been prescribed "at least ten different types of skin medication and over six antibiotics with little luck," and now she's "trying a more natural approach by eliminating dairy and high-fat foods from her diet." Wang also said she is taking time off from work and going makeup-free as often as possible.
Regardless, Wang doesn't regret sharing her experience. "I learned my lesson the hard way and I'm still suffering," she said, while adding that "I really hope this will prevent someone else from going through the same physical, emotional & psychological pain."
To get our top stories delivered to your inbox, sign up for the Healthy Living newsletter